Thunderstorm Wind, Anderson
- When
- June 14, 10:50 PM CST to 10:51 PM CST
- Where
- Anderson County, 3 mi NE of Colony
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -95.330
Farm outbuilding roof was blown off.
Two complexes of thunderstorms developed across the area during the late evening hours. One was along Interstate 70 while the other was across portions of east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Two complexes of thunderstorms developed across the area during the late evening hours. One was along Interstate 70 while the other was across portions of east-central Kansas. Each complex had reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 10:40 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1140 PM CDT TUE JUN 14 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 304 PM CDT TUE JUN 14 2016 Current 20Z Water Vapor shows a modified North Pac Low over the Dakotas with associated warm front extending into the Ohio Valley. Weak cold boundary extends from the Dakotas down into central portions of Kansas. Subsidence is settling into the area as the upper trough is rotating through Nebraska with the very southern extent working through northeast Kansas. Some instability still present with cu fields over portions of northeast Kansas. Although never a highly confident forecast, the severe potential left for today seems low. While shear and instability were present, a mid level EML that is weak seems to be strong enough to inhibit vertical development. Also, seems to be too much dry air aloft for storm development to have taken place today. Therefore, have gone with a mostly dry forecast the remainder of the day with only slight chances of a few showers or storms developing as the upper level trough continues to lift completely out of the area by late this afternoon. As dry air aloft continues to mix down, not expecting precip or storm chances to increase from here. Tomorrow, will be warming considerably with the heat index for most locations over northeast Kansas reaching into the upper 90s and low 100s as larger amplitude ridge begins building in just to the west of the forecast area. No heat advisory at this time as confidence in meeting actual criteria doesn't increase until subsequent periods. .LONG TERM...(Wednesday Night through Tuesday) Issued at 304 PM CDT TUE JUN 14 2016 Wednesday Night through Friday... Upper ridge builds across the Central Plains Wednesday night and Thursday with an upper level high pressure over the Southern and Central Plains on Friday. 850 mb temperatures warm into the mid and upper 20s Celsius Thursday cooling off by a degree or two on Friday. Dew point temperatures will be the challenge across the area and have a range from the upper 60s north central to the mid 70s in east central Kansas Thursday and a degree or two lower on Friday. That said with highs reaching the mid 90s to around 100 degrees will see heat indices in advisory levels, around 105 degrees, for the end of the week. Models show some isolated to scattered convection, but vary in timing and placement. Forecast soundings show a weakly capped environment on Thursday and a little more stout of a EML on Friday. Mid level moisture convergence on the nose of the low level jet sets up to the northeast of the CWA Thursday night. Will keep forecast dry for now. Friday Night through Tuesday... Upper level ridging will continue to dominate the extended period. An area of high pressure across the southeastern United States will allow southerly flow to also continue. These features combined will make for a hot and muggy extended period. Future outlooks will have to continue evaluating the possibility for Heat Advisories for both Saturday and Sunday as heat indicies will hover very near the 105F mark. Precipitation chances appear very limited through this period as a strong EML and very little upper level support is expected. The only mention of PoPs in the extended is Monday night into Tuesday as a weak cold front may move across the CWA before "washing" out. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1129 PM CDT TUE JUN 14 2016 Cluster of TSRA and MVFR cigs is expected to enter KTOP and KFOE sites through 07Z. Short term guidance has shown some uncertainty in the development and track of this precip so will continue to monitor trends. Thereafter, VFR persists through remainder of period. && .TOP Watches/Warnings/Advisories... Heat Advisory from 2 PM to 7 PM CDT Wednesday for KSZ026-039-040- 054>056-058-059. && SHORT TERM...Drake LONG TERM...Baerg/53 AVIATION...Prieto
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT TUE JUN 14 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-152015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 309 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR EASTERN KANSAS THIS AFTERNOON AND EARLY EVENING. THE MAIN HAZARDS INCLUDE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 108 DEGREE RANGE FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 924 PM CDT TUE JUN 14 2016 KSZ023-024-038-039-150300- WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE- 924 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE... NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 1000 PM CDT... AT 922 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ST. MARYS...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSSVILLE...ST. MARYS...HOYT...MAYETTA...BELVUE...EMMETT...DELIA AND POTAWATOMI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING OF WATER ON ROADS. && LAT...LON 3911 9616 3929 9621 3940 9571 3914 9567 TIME...MOT...LOC 0222Z 258DEG 35KT 3922 9609
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 955 PM CDT TUE JUN 14 2016 KSZ023-024-038-039-150330- WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE- 955 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE... NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 1030 PM CDT... AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELVUE...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAMEGO...ROSSVILLE...ST. MARYS...SILVER LAKE...MAPLE HILL...BELVUE... DELIA AND WILLARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING OF WATER ON ROADS. SLOW DOWN AND USE CAUTION SINCE IT IS HARDER TO RECOGNIZE HOW DEEP THE WATER MIGHT BE AT NIGHT. && LAT...LON 3908 9629 3923 9632 3931 9586 3908 9584 TIME...MOT...LOC 0254Z 262DEG 32KT 3915 9621
The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
3 thunderstorm wind. Local standard time, as filed.
Farm outbuilding roof was blown off.
Roof of a garage was blown off. Time estimated by radar.
Several reports of uprooted trees and large limbs 12-18 inches in diameter blown down. One house was damaged due to large limbs falling. Time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641562, 641563, 641561.